Antibiotic side effects in kids lead to nearly 70,000 emergency room visits each year

(ABC NEWS)- Antibiotics are among the most commonly prescribed medications for children in the United States, but new research shows that they sometimes cause more harm than good.

In a study supported by the Centers for Disease Control and Prevention (CDC), the authors used nationwide estimates for outpatient antibiotic prescriptions and data from a nationally representative sample of emergency room visits, all looking at the use of antibiotics by those under the age of 19.

From 2011-2015, reactions and other side effects from antibiotics led to an estimated 70,000 ER visits each year. Most visits, 86 percent, were for allergic reactions which ranged from mild, the most common (rash, itching) to moderate and severe (anaphylaxis, angioedema, severe swelling beneath the skin).

The risk of an ER visit also varied by the child’s age and the type of antibiotic. Children aged 2 or younger carried the highest risk of a side effect, with 41 percent of visits involving children in this age group.

 

Amoxicillin, Amoxicillin and sulfamethoxazole/trimethoprim, both commonly prescribed antibiotics, were the most implicated in side effects among children aged 9 or younger and 10-19, respectively.

“For parents and other caregivers of children, these findings are a reminder that while antibiotics save lives when used appropriately, antibiotics also can harm children and should only be used when needed,” lead author Maribeth C. Lovegrove, MPH, Division of Healthcare Quality Promotion, Centers for Disease Control and Prevention, said in a press release.

 

“For healthcare providers, these findings are a reminder that adverse effects from antibiotics are common and can be clinically significant and consequential for pediatric patients.”

 

 

Sponsored Content